[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  My Daze is Lasting Longer & Longer

I was diagnosed with borderline personality disorder and BIpolar II at 18. Then at another hospital when i was 20 they changed it to type I. The lady i had to speak with told me all my anger and uncontrollable rage come from borderline, as did my cutting and "self-injury". Was that true? Now 23, i have tried many meds from different docs, and i always end up not able to take due to money reasons. Lithium di d not work at all-I think the only one that helped at all was Topamax and Ativan. Now I've not been manic for about 2 months-but i am in some kind of "daze" maybe you have heard of this? I do not know any other peole with my condition, so I do not know how to find out. I will sit for hours and space out-totally oblivious to what is going on. I forget everything, and I cannot find a job due to these things. I am not suicidal-so i did not thnk it was merely depression. It it different. I have had spouts of this since I was very young, as long as i can remember in   fact. Now it seems to be lasting longer and longer. Do you know waht this could be caused from? thank you

 

Dear Jesse -- 
Many doctors and other mental health types think that cutting and other forms of self-injury are basically diagnostic for borderline personality disorder, almost as though the two were synonymous or interchangeable: people with BPD cut, and anyone who cuts has BPD.  I have several patients in my practice who clearly have bipolar disorder, in that they have unmistakable cycling, and/or hypomanic phases (not very many with this story and Bipolar I, however), who also have engaged in self-harm behaviors at times.  There's a very good website about self-harm here, in case that's still an issue or becomes one again sometime. 

As for the "daze": is it from what you're trying to treat? or what you're treating it with?  That's a very common puzzle I'm often faced with, for my patients. But as a doc' friend of mine says, "Medications are guilty until proven innocent".  And Topomax is famous for causing this kind of thing, very much like what you describe, so if you're still taking that at this point, it would seem to be a starting place for investigation (Ativan might compound the problem somewhat but only at relatively high doses in very susceptible people would it do something like this).  Of course that means potentially, or at least temporarily, giving up something that has helped a bunch (the Topomax, if I read you right).  So of course you'd have to be working closely with your doc' to be prepared to put something else in there, if as you lower the Tmax your "daze" improves but other symptoms return.  Here's my working list of mood stabilizer options if you need to review your choices. 

But, you point out that you've had "spouts of this" thing since you were young, which of course makes it somewhat less likely that medications are the cause (though they could still be worsening it).  You are wise in considering that depression might do this, and trying to rule that out.  If this "daze" state comes and goes with other symptoms, then it might be somehow a symptom of your presumed bipolar disorder, in which case, you might be able to address it by getting more aggressive about stopping all evidence of cycling -- which means getting more aggressive about mood stabilizers, probably, but you should make sure you're doing the basics like a regular sleep schedule, no substance use, regular exercise, and the best social network you can maintain (that one's tough when you're not working, but might include some volunteer stuff, if only on your good days, and some way to connect with people on a regular basis). 

If the "daze" doesn't come with other bipolar-like symptoms, but rather all by itself, then you might even talk with your doctor about getting an electroencephalograph (EEG), a painless measuring of your brain waves, to make sure there is no seizure-like thing going on here in the background.  

Good luck with all that. 

Dr. Phelps



Published Jan. 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?